MAUDE Adverse Event Report: EXACTECH, INC. NOVATION GXL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

EXACTECH, INC. NOVATION GXL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number NV GXL LNR, LIPPED, 36MM ID, GROUP 3 CUPS
Medical Device Problem Codes Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Osteolysis (2377)
Date of Event 03/24/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a 56 yo male patient, who had a right tha on (b)(6) 2017, presented back to the surgeon with complaints about their tha.Upon examination, the patient had an exactech primary total hip in.The patient presented with pain, stiffness, and dissatisfaction with their right total hip.The novation gxl liner was recalled, and the cup component showed a lesion or bone defect behind the cup.The patient had revision tha surgery on (b)(6) 2023, approximately 5 years 9 months post the initial procedure.They underwent an acetabular poly liner swap and a femoral head swap including bone graft into the acetabulum.There was a 15-30 mins surgical delay during the procedure as it took extra time to apply bone void filler into the acetabulum.The event was not related to any breakage of device.The patient left the or stable.The device was returned for analysis.
 
Additional Manufacturer Narrative
D10: concomitants: 4693332, 186-01-56 - integrip cc, cluster 56mm,g3; 4803179, 188-00-08 - wedge plasma s/o sz 8; 4820426, 101-05-30 - 3.2mm drill bit30mm 1pk; 4838100, 180-65-30 - alteon 6.5mm screw, 30mm; 4861123, 170-36-00 - biolox delta femoral head 36mm od, +0mm.Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
The revision reported was likely the result of increased prosthesis wear due to edge loading/impingement and patient-related issues which led to polyethylene wear and osteolysis.Additionally, edge-loading is a risk factor for early wear of the gxl liner.
 
Additional Manufacturer Narrative
These devices are used for treatment not diagnosis.Pending investigation.
 
Event or Problem Description
Revision operative report of (b)(6) 2023- postoperative diagnosis: filed right total hip arthroplasty secondary to polyethylene wear and osteolysis due to defective polyethylene acetabular liner.Procedure: there is a physiological amount of joint fluid in the hip, no evidence of infection.The femoral head was removed and was grossly undamaged.The stem was not loose.There were no gross abnormalities of the liner.The metal shell demonstrates no abnormalities.The locking mechanism is intact.Osteolytic lesions-moderate to large defect superiorly.Devices were trialed and then implanted.Dressings were applied.The patient tolerated the procedure well.There were no known intraoperative complications.The patient was transferred to recovery room in stable condition.No additional information is available.

Brand Name
NOVATION GXL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer Contact
geoff gannon
3523771140
MDR Report Key16781681
Report Number1038671-2023-00777
Device Sequence Number6987394
Product Code JDI
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070479
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Model NumberNV GXL LNR, LIPPED, 36MM ID, GROUP 3 CUPS
Device Catalogue Number132-36-53
Date Returned to Manufacturer03/28/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2023
Supplement Date Received by Manufacturer05/01/2023
04/02/2024
05/12/2026
Initial Report FDA Received Date04/20/2023
Supplement Report FDA Received Date10/03/2023
05/06/2024
06/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/04/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1729-2022
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale